Permanent Side Effects from Statins


dr_duane_graveline_m.d._134By Duane Graveline, MD, MPH

I was still in practice, over twenty years ago, when lovastatin, the first statin drug, became available for use by primary care physicians.

We learned to expect liver inflammation and occasional muscle aches and pains. With the dosages used at that time and with a relatively small number of patients on the early statins, the side effect issue impressed me as being acceptable.

This is no longer true. Today, with more potent drugs, millions of people taking them and at doses triple and quadruple those of the past, the side effect profile has radically changed. Now, cognitive damage, emotional and behavioral change, neuropathies and even neuro-degenerative damage are increasingly recognized as associated with statin drug use. But there is something even more perverse - the element of permanence of some of these consequences.

The pharmaceutical industry has been quick to add such conditions as neuropathy and amnesia to their long list of "disclaimers" in their drug reference information, but they may not have not foreseen the full scope of what is coming.

Yes, within the past six years, after my own cognitive reactions to statins in the prevailing climate of complete physician denial, drug companies have belatedly added cognitive damage but not one word about permanent cognitive damage. And the same for neuromuscular - yes, most of the drug companies now admit that peripheral neuropathy may be a consequence of statin use but have never mentioned it might be disabling, crippling or permanent.

On the basis of my repository of several thousand reports from statin "victims", the first evidence of permanence came from reports of cognitive problems associated with statin use. Michael Hope was one of the first to receive widespread media attention - a former CEO reduced to unemployable status due to persistent loss of short-term memory. Today, four years after the onset, Michael is still grossly impaired. He is one of many hundreds who have persistent cognitive deficits long after stopping their statin.

Next came reports of muscle aches and pains brought on by statin drugs that persisted and even worsened despite promptly stopping the statin. Two astronaut friends of mine, having no history of muscle problems, experienced muscle pains shortly after their statin was started for mild hypercholesterolemia. Much to their dismay these pains have persisted years after they stopped the offending drug. They are but two of thousands of people in this growing subgroup with persistent and apparently permanent muscle symptoms seemingly triggered by statin drug use. Current research indicates that many of these have an unsuspected genetic predisposition. Some of these cases respond to CoQ10, many do not.

Another growing reality is that of peripheral neuropathy, particularly unresponsive to treatment, coming on soon after statin therapy is initiated. Once this occurs, not only does it seems to be permanent but tends to worsen in many patients. Hundreds of victims are incapacitated, even crippled by this unfortunate side effect, seemingly related to alterations in CoQ10 availability brought on by statin drug interference with the mevalonate pathway.

Mevalonate pathway disruption also seems to be the mechanism of action for another type of neurological disaster associated with statin use, that of neurodegenerative disease onset shortly after the start of treatment. Only in the past few years have we learned of the unfortunate tendency of statins to promote the tau protein formation while inhibiting the usual sequence of biochemical reactions in the mevalonate pathway.

Tau protein is now known to promote the formation of neuro-fibrillatory tangles with secondary neuronal damage, offering a possible explanation for the unusual number of cases we are seeing of amyotrophic lateral sclerosis, Parkinsonism, frontal lobe dementia and Alzheimers' disease and other neurodegenerative conditions shortly after statins are started. This suggests that these diseases are somehow being triggered by statins. Need I add that these diseases are both permanent and progressive.

Not only have statin drug companies failed to adequately warn prescribing physicians of permanent cognitive loss associated with statin use, they have failed to warn about permanent neuromuscular and neurodegenerative consequences. Thousands of unsuspecting people have become victims and in most of these cases their doctors, having had no advance warning from the pharmaceutical industry, have tended to disregard patient complaints, offering almost any explanation other than the correct one.

On hearing hundreds of complaints about doctor rebuff on this subject of statin side effects, I well recall the words of Doctor Ellsworth Amidon, my professor of medicine at Vermont College of Medicine, way too many years ago: "Listen well to the words of the patient, my young doctors, for they are telling you the diagnosis."

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum